Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2018, 3:04 PM CDT for Fillmore County, Olmsted County, Winona County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 3:04 PM CDT (20:04 UTC)
- Expired
- Jul 4, 2018, 3:39 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fillmore County, MN, Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 82 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:18 PM CDT | TSTM WND DMG | 3 N Rushford, MN | TREES BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2175 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
410
WUUS53 KARX 042004
SVRARX
MNC045-109-169-042100-
/O.NEW.KARX.SV.W.0066.180704T2004Z-180704T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
304 PM CDT WED JUL 4 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Winona County in southeastern Minnesota...
Eastern Olmsted County in southeastern Minnesota...
Northern Fillmore County in southeastern Minnesota...
* Until 400 PM CDT.
* At 303 PM CDT, a severe thunderstorm was located near Stewartville,
or 11 miles southeast of Rochester, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Eyota around 325 PM CDT.
Chatfield around 335 PM CDT.
Dover around 340 PM CDT.
Fountain around 345 PM CDT.
St. Charles around 350 PM CDT.
Lanesboro and Lewiston around 400 PM CDT.
Other locations impacted by this severe thunderstorm include
Fillmore, Marion, Rushford Village, Pleasant Grove and Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4419 9242 4419 9232 4411 9232 4411 9208
4419 9208 4419 9186 4416 9180 4413 9172
4372 9174 4374 9245 4383 9245 4383 9252
TIME...MOT...LOC 2003Z 269DEG 17KT 4385 9238
HAIL...<.75IN
WIND...60MPH
$$
JSB5 follow-up statements
097
WWUS53 KARX 042014
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
314 PM CDT WED JUL 4 2018
MNC045-109-169-042100-
/O.CON.KARX.SV.W.0066.000000T0000Z-180704T2100Z/
Winona MN-Olmsted MN-Fillmore MN-
314 PM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WINONA...SOUTHEASTERN OLMSTED AND NORTHERN FILLMORE COUNTIES...
At 314 PM CDT, a severe thunderstorm was located near Chatfield, or
10 miles north of Preston, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Lewiston around 335 PM CDT.
Rushford around 340 PM CDT.
Other locations impacted by this severe thunderstorm include Marion,
Rushford Village, Pleasant Grove, Washington and Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4411 9232 4411 9208 4419 9208 4419 9186
4416 9180 4413 9172 4372 9174 4376 9244
4384 9244
TIME...MOT...LOC 2014Z 264DEG 29KT 4382 9207
HAIL...<.75IN
WIND...60MPH
$$
JSB468
WWUS53 KARX 042021
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
321 PM CDT WED JUL 4 2018
MNC045-109-169-042100-
/O.CON.KARX.SV.W.0066.000000T0000Z-180704T2100Z/
Winona MN-Olmsted MN-Fillmore MN-
321 PM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WINONA...SOUTHEASTERN OLMSTED AND NORTHERN FILLMORE COUNTIES...
At 320 PM CDT, severe thunderstorms were located along a line
extending from near Altura to near Preston, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Altura around 325 PM CDT.
Rollingstone and Lewiston around 330 PM CDT.
Stockton around 335 PM CDT.
Goodview and Rushford around 340 PM CDT.
Other locations impacted by these severe thunderstorms include
Marion, Rushford Village, Pleasant Grove, Washington and Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4411 9232 4411 9208 4419 9208 4419 9186
4416 9180 4413 9172 4372 9174 4376 9244
4384 9244
TIME...MOT...LOC 2020Z 270DEG 35KT 4414 9197 4370 9205
HAIL...<.75IN
WIND...60MPH
$$
JSB840
WWUS53 KARX 042028
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
328 PM CDT WED JUL 4 2018
MNC045-109-169-042100-
/O.CON.KARX.SV.W.0066.000000T0000Z-180704T2100Z/
Winona MN-Olmsted MN-Fillmore MN-
328 PM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WINONA...SOUTHEASTERN OLMSTED AND NORTHEASTERN FILLMORE
COUNTIES...
At 328 PM CDT, severe thunderstorms were located along a line
extending from near Rollingstone to Lanesboro, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Rollingstone and Stockton around 335 PM CDT.
Goodview around 340 PM CDT.
Rushford around 345 PM CDT.
Other locations impacted by these severe thunderstorms include
Rushford Village, Saratoga, Hart, Fremont and Pilot Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4419 9208 4419 9186 4416 9180 4413 9172
4372 9174 4375 9222 4411 9208
TIME...MOT...LOC 2028Z 270DEG 35KT 4414 9188 4370 9196
HAIL...<.75IN
WIND...60MPH
$$
JSB383
WWUS53 KARX 042036
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
336 PM CDT WED JUL 4 2018
MNC109-042046-
/O.CAN.KARX.SV.W.0066.000000T0000Z-180704T2100Z/
Olmsted MN-
336 PM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4419 9198 4419 9186 4416 9180 4413 9172
4372 9174 4374 9205
TIME...MOT...LOC 2036Z 270DEG 35KT 4414 9176 4370 9184
$$
MNC045-169-042100-
/O.CON.KARX.SV.W.0066.000000T0000Z-180704T2100Z/
Winona MN-Fillmore MN-
336 PM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WESTERN WINONA AND NORTHEASTERN FILLMORE COUNTIES...
At 336 PM CDT, severe thunderstorms were located along a line
extending from near Fountain City to 6 miles east of Lanesboro,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Goodview around 340 PM CDT.
Other locations impacted by these severe thunderstorms include
Rushford Village, Hart, Fremont, Pilot Mound and Arendahl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4419 9198 4419 9186 4416 9180 4413 9172
4372 9174 4374 9205
TIME...MOT...LOC 2036Z 270DEG 35KT 4414 9176 4370 9184
HAIL...<.75IN
WIND...60MPH
$$
JSB674
WWUS53 KARX 042039
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
339 PM CDT WED JUL 4 2018
MNC045-169-042049-
/O.CAN.KARX.SV.W.0066.000000T0000Z-180704T2100Z/
Winona MN-Fillmore MN-
339 PM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WINONA AND
NORTHEASTERN FILLMORE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4419 9198 4419 9186 4416 9180 4413 9172
4372 9174 4374 9205
TIME...MOT...LOC 2038Z 269DEG 17KT 4414 9175 4370 9183
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:30 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 4, 12:30 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1230 PM CDT Wed Jul 4 2018
.SHORT TERM...(Today through Thursday Night)
255 AM CDT Wed Jul 4 2018
Area is quiet early this morning with ridge of high pressure
extending from the Great Lakes into our region. Temperatures as of 2
AM were in the middle 60s to the middle 70s with dew points in the
mid 60s to lower 70s.
Weather scenario for today into tonight is a rather complicated one
to say the least. First will be the increased heat and humidity
today with temperatures topping off in the upper 80s to the middle
90s and dew points in the lower/middle 70s. This is expected to
produce heat indices generally in the 95-105. Will keep current Heat
Advisory headlines going today based on this. Second, will be
shower/thunder chances today. Currently watching a complex of
thunderstorms rolling across the Dakotas. A few of the latest CAMs
bring this complex into western portions of the area by mid-
afternoon. Shear is lacking some, so expected these storms to weaken
as they approach. Meanwhile, forecast bufkit soundings show the area
in un-capped as heat increases today. Looks like we could auto-
convect for isolated-scattered pulse-type thunderstorms in high
CAPE/low shear environment. So, beside some outflow gusts
potentially 30-40kt, confidence for organized severe weather is low
at this time. Lastly, will be watching how incoming cold front later
tonight interacts with very warm/humid airmass in place. Again,
looks like a high cape/low shear environment but cannot rule out
some localized organization to the convection for a few stronger/
possibly severe storms with higher wind gusts. Another thing to
consider is the high precipitable water values in this muggy airmass
of 2+ inches. So, any storm will be capable of very heavy downpours
with perhaps some localized ponding of water. All said, people out
celebrating Independence Day will have to keep a close eye on the
weather today into this evening.
Still some lingering shower/thunderstorm chances Thursday, mainly
south of I-90. For the rest of the area, cooler/drier air on tap as
high pressure builds in from Canada. Look for highs Thursday in the
80s with lows Thursday night in the middle 50s to the lower 60s.
.LONG TERM...(Friday through Tuesday)
Issued at 255 AM CDT Wed Jul 4 2018
Friday through Sunday look great as high pressure builds/holds over
the region. Plan on mostly sunny/clear conditions with highs in the
upper 70s to the lower 80s with comfortable dew points in the
50s/lower 60s.
A small chance of shower/thunderstorms will be seen Sunday night as
a cold front drops south into the region. Ridge builds back in for
Tuesday for dry and seasonably warm conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed Jul 4 2018
Scattered thunderstorms are possible at KRST and KLSE this
afternoon into early evening. Included -TSRA at KRST and VCTS at
KLSE for now. IFR conditions are possible with any storms.
Confidence is somewhat lower in shower/storms tonight, but did
maintain VCSH wording for now. Dry weather with VFR conditions
expected for Thursday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ032>034-041>044-
053>055-061.
MN...Heat Advisory until 8 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...JMHazardous weather outlook, Jul 4, 11:13 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1113 AM CDT Wed Jul 4 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-051200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 1113 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and western into southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect through early this evening. Heat index readings are going to climb into the 95 to 105 range during the afternoon and early evening hours. Scattered thunderstorms are possible mainly between 2 pm and 8 pm today. Some of these could be strong to severe, with damaging winds and locally heavy rain the main threats. A few strong to severe storms are possible overnight tonight. Damaging winds and heavy rain would be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms are still possible Thursday. However, no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed this afternoon into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-051200- Taylor-Clark- 1113 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for a portion of central Wisconsin. .DAY ONE...This Afternoon into Tonight Heat index readings of 90 to 100 degrees are expected this afternoon into early this evening. Scattered thunderstorms are possible mainly between 1 pm and 8 pm today. Some of these could be strong to severe, with damaging winds and locally heavy rain the main threats. A few strong to severe storms are possible overnight tonight. Damaging winds and heavy rain would be the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms are still possible Thursday morning. However, no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed this afternoon into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/RRS
In the hours before
Special weather statement, Jul 4, 12:40 PM CDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service La Crosse WI 1240 PM CDT Wed Jul 4 2018 WIZ017-029-032>034-041900- Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 1240 PM CDT Wed Jul 4 2018 A Line of Showers and Thunderstorms Moving Into the Area... At 1230 pm, a line of showers and thunderstorms was located from near Ladysmith and Eau Claire to Wabasha Minnesota. The line was moving east at 30 mph. By 2 pm, the leading edge of the line is expected to be near a Rib Lake to Owen-Withee to Humbird line. The stronger storms will produce gusty winds of 30 to 40 mph, frequent lightning and brief heavy downpours, as well as drop the temperatures some 10 to 15 degrees. When thunderstorms approach your location, move indoors until they pass. RRS
Special weather statement, Jul 4, 1:32 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
132 PM CDT WED JUL 4 2018
IAZ008-009-MNZ079-086-087-094-095-042000-
Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
132 PM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...HOWARD...
OLMSTED...MOWER...WABASHA...DODGE AND WESTERN FILLMORE COUNTIES...
At 130 PM CDT, radar indicated strong thunderstorms were located
along a line west of intestate 35, from Faribault to Owatonna,
Austin and Mason City. Movement was east at 30 mph.
Winds of 30 to 40 mph and half inch hail are possible with the
stronger storms.
Locations impacted include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Plainview, Chatfield, Spring Valley, Eyota,
Hayfield, Oronoco, Grand Meadow, St. Ansgar, Elgin, Le Roy, Mazeppa
and Adams.
Torrential rainfall is also possible with the stronger storms and
may cause localized flooding, especially in urban areas. Do not
drive your vehicle through flooded roadways.
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4443 9215 4321 9219
4321 9302
TIME...MOT...LOC 1830Z 259DEG 29KT 4458 9339 4329 9342
RRSSpecial weather statement, Jul 4, 2:55 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
255 PM CDT WED JUL 4 2018
IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ032-033-042115-
Floyd-Chickasaw-Mitchell-Winneshiek-Howard-Wabasha-Fillmore-Winona-
Houston-Olmsted-Dodge-Mower-Buffalo-Trempealeau-
255 PM CDT WED JUL 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...FLOYD...
CHICKASAW...HOWARD...WESTERN WINNESHIEK...WINONA...OLMSTED...
WABASHA...FILLMORE...MOWER...NORTHWESTERN HOUSTON...SOUTHEASTERN
DODGE...NORTHWESTERN TREMPEALEAU AND BUFFALO COUNTIES...
At 253 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Frontenac to 7 miles southwest of
Eyota to 6 miles southeast of Rockwell. Movement was east at 30 mph.
Winds of 35 to 45 mph are possible with the stronger storms, along
with frequent lightning and heavy downpours.
Locations impacted include...
Rochester, Winona, Austin, Charles City, Cresco, Osage, New Hampton,
Mondovi, Wabasha, Preston, Alma, Buffalo, Stewartville, Byron,
Goodview, St. Charles, Plainview, Chatfield, Spring Valley and Eyota.
Torrential rainfall is also possible with the stronger storms and
may cause localized flooding, especially in urban areas. Do not
drive your vehicle through flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4350 9305 4419 9255 4437 9255 4437 9243
4446 9242 4441 9208 4460 9200 4460 9152
4426 9153 4364 9173 4291 9217 4291 9302
TIME...MOT...LOC 1953Z 267DEG 34KT 4446 9238 4393 9235 4294 9306
RRSLocal storm report, Jul 4, 2:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND GST ROCHESTER AIRPORT 43.91N 92.50W
07/04/2018 M56 MPH OLMSTED MN ASOS
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:32 PM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted, Wabasha | 88 min |
| Jul 4, 2:13 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 44 min |
| Jul 4, 2:55 PM CDT | Special Weather Statement | ARX | Fillmore, Mower, Olmsted, Wabasha, Winona | 80 min |
| Jul 4, 3:28 PM CDT | Special Weather Statement | ARX | Fillmore, Houston, Wabasha, Winona | 77 min |
| Jul 4, 4:18 PM CDT | Special Weather Statement | ARX | Houston | 72 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.